HEALTH MATTERS: The side effects of high cholesterol med, statinDr. Joshua Wynne answers the question: My doctor prescribed a medication for my high cholesterol, but I got some muscle aches and stopped taking the drug. What should I do now?
By: Dr. Joshua Wynne, Grand Forks Herald
Q. My doctor prescribed a medication for my high cholesterol, but I got some muscle aches and stopped taking the drug. What should I do now?
A. Your doctor probably prescribed what we call a statin, a type of medicine that blocks one of the key steps in the body’s manufacture of cholesterol. By doing so, the level of cholesterol in the blood falls and this reduces the patient’s risk of subsequent heart-related problems.
Brand names of some of the more popular statins include Zocor, Lipitor, Crestor and Pravachol. These medicines are very effective in lowering the level of “bad” cholesterol, but they are associated with a variety of side effects, including muscle aches just like you describe. One of the enigmas associated with statins is why the frequency of side effects in general use is about twice what has been found in the controlled scientific clinical trials that first established their clinical efficacy.
In those trials, side effects were seen in 5 percent to 10 percent of subjects, while health care providers often find almost one in five (or almost 20 percent) of patients experience side effects. The most common side effect is muscle ache (myalgia), which occurs in about one in 20 subjects. Severe skeletal muscle damage (rhabdomyolysis), while a feared complication, actually is exceedingly rare (occurring only about once in 15,000 patients).
Fortunately, the vast majority of patients like you who initially stop their statin can restart it, sometimes at a lower dose or with one of the other statin medications. For the 10 percent or so of patients who cannot tolerate rechallenge with a statin no matter what is done, there are other medications available that can effectively lower the cholesterol level. So please see your health care provider and get your cholesterol level down!
Q. Yesterday I noticed some wavy colored lines in my right visual field. The episode lasted for about 30 minutes and went away. I’m worried. What should I do?
A. See your health care provider! What you describe can be quite benign or quite serious, and you really need to see your provider to know which it is. Serious problems include a detached retina, a threatened stroke (we call it a transient ischemic attack or TIA), or problems with the blood supply to the eye.
Less worrisome causes include migraines. Here are some clues, though. Was the visual disturbance in one eye or both? In general, symptoms in just one eye are more worrisome, and could be any of the serious problems mentioned above. Conversely, problems in the right visual field of both eyes are not due to a problem in the eye itself, but reflect a problem in the brain where the information from the eyes is reconstructed into images. The most common cause is a variant of migraine headache that may or may not be associated with a headache and is called ocular migraine.
Presumably due to transient spasm of one of the arteries feeding the brain, it is usually a benign condition that often doesn’t even require treatment. But to be sure what you have, please see your health care provider ASAP!
Wynne is vice president for health affairs at UND, dean of the School of Medicine and Health Sciences, and a professor of medicine. He is a cardiologist by training.
Submit a question to Health Matters at firstname.lastname@example.org or Health Matters, 501 North Columbia Road, Stop 9037, Grand Forks, ND 58202-9037. Remember, no personal details, please.
The content of this column is for informational purposes only and does not substitute for professional medical advice or care. The information provided herein should not be used for diagnosing or treating a health problem or disease. If you have or suspect you may have a health problem, you should consult your health care provider. Never disregard professional medical advice or delay in seeking it because of something you have read in this column.